Alert archive / New York / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS New York, NY

May 11, 2013Nassau County, Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at May 11, 2013, 4:45 PM EDT for Nassau County, Suffolk County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2013, 4:45 PM EDT (20:45 UTC)
Expired
May 11, 2013, 5:30 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 43 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS51 KOKX 112045
SVROKX
NYC059-103-112130-
/O.NEW.KOKX.SV.W.0007.130511T2045Z-130511T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
445 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASSAU COUNTY IN SOUTHEAST NEW YORK...
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 530 PM EDT...

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NORTHPORT TO LIDO BEACH...OR ALONG A LINE EXTENDING FROM
  NORTHPORT TO LONG BEACH...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MASSAPEQUA...DIX HILLS...AMITYVILLE...COMMACK...DEER PARK...
  LINDENHURST...BABYLON...GILGO STATE PARK...SMITHTOWN...BRENTWOOD...
  HAUPPAUGE...BAY SHORE...STONY BROOK...ISLIP...PORT JEFFERSON...
  CAPTREE STATE PARK...CENTEREACH...RONKONKOMA...ROBERT MOSES STATE
  PARK...MOUNT SINAI...FARMINGVILLE...HOLBROOK...CORAM...SAYVILLE...
  ROCKY POINT...MIDDLE ISLAND...MEDFORD...PATCHOGUE...WADING RIVER...
  SHIRLEY...MASTIC BEACH...MASTIC...MANORVILLE...DAVIS PARK...CENTER
  MORICHES...CALVERTON...BROOKHAVEN NATIONAL LABORATORY AND YAPHANK

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4060 7374 4061 7375 4092 7357 4090 7349
      4093 7351 4095 7348 4091 7341 4096 7339
      4093 7335 4094 7328 4091 7322 4093 7316
      4097 7317 4098 7312 4098 7272 4074 7281
      4062 7321 4063 7335 4060 7346 4058 7376
TIME...MOT...LOC 2045Z 264DEG 30KT 4096 7330 4057 7356

$$

JM
1 follow-up statement
364 
WWUS51 KOKX 112121
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
521 PM EDT SAT MAY 11 2013

NYC059-103-112130-
/O.CAN.KOKX.SV.W.0007.000000T0000Z-130511T2130Z/
SUFFOLK NY-NASSAU NY-
521 PM EDT SAT MAY 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR NASSAU AND SUFFOLK COUNTIES IS
CANCELLED...

THE LINE OF THUNDERSTORMS HAS WEAKENED BELOW SEVERE LEVELS.


LAT...LON 4060 7374 4061 7375 4092 7357 4090 7349
      4093 7351 4095 7348 4091 7341 4096 7339
      4093 7335 4094 7328 4091 7322 4093 7316
      4097 7317 4098 7312 4098 7272 4074 7281
      4062 7321 4063 7335 4060 7346 4058 7376
TIME...MOT...LOC 2120Z 264DEG 30KT 4099 7292 4060 7318

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:09 PM EDT, 36 minutes earlier.

Area forecast discussion, May 11, 4:09 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
409 PM EDT SAT MAY 11 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT OVER EASTERN PENNSYLVANIA WILL APPROACH
THIS EVENING AND THEN CROSS THROUGH THE REGION OVERNIGHT INTO
EARLY SUNDAY MORNING. HIGH PRESSURE OVER THE MID SECTION OF THE
COUNTRY ON SUNDAY BUILDS TOWARD THE EASTERN SEABOARD THROUGH THE
MIDDLE OF THE UPCOMING WEEK. ANOTHER FRONTAL SYSTEM MOVES IN AND
WEAKENS MID TO LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY/...
A BOWING LINE SEGMENT IS CURRENTLY PROGRESSING ALONG AND AHEAD
OF A  PRE FRONTAL TROF ACROSS THE NYC METRO AREA. A LARGE LINE OF
SHOWERS AND THUNDERSTORMS EXTENDS NORTH UP INTO THE LOWER HUDSON
VALLEY. THIS AREA WILL PROGRESS EAST THROUGH EARLY THIS EVENING
WITH BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. ISOLATED SEVERE
CONVECTION IS POSSIBLE WITH THE PRIMARY THREAT BEING DAMAGING
WINDS FROM BOWING LINE SEGMENTS.

AN AXIS OF MODERATE TO HIGH INSTABILITY EXTENDS NORTH ACROSS NJ
AND INTO THE LOWER HUDSON VALLEY WITH MU CAPES OF 1000-1500 J/KG.
SOME BREAKS IN THE OVERCAST EARLIER ALLOWED FOR FURTHER
DESTABILIZATION OF THE AIR MASS WITH HIGHS APPROACHING THE MID 70S
AND DEW POINTS IN THE LOWER 60S. THIS AREA WILL LIKELY WEAKEN AS
IT MOVES EAST OF THE NYC METRO AREA WHERE THE ONSHORE FLOW IS
PROVIDING FOR A MORE STABLE AIR MASS. THAT BEING THE CASE...THERE
ARE STILL ENOUGH INGREDIENTS FOR GUSTY WINDS AND HEAVY RAIN TO
SPREAD ACROSS LI/SRN CT LATE THIS AFT.

SHOWERS WILL LINGER FOR MUCH OF THE NIGHT AS THE COLD FRONT WILL
BE SLOW TO WORK EAST AS THE UPPER LOW CONTINUES TO DIG SE ACROSS
THE GREAT LAKES. THERE ARE ALSO SOME UPPER JET DYNAMICS THAT WILL
EVENTUALLY LEAD TO A WAVE FORMATION ALONG THE FRONT AS IT WORKS
EAST OF THE AREA TOWARD DAYBREAK. THIS WILL LIKELY KEEP SHOWERS
ACROSS EASTERN LI AND SE CT INTO THE MORNING HOURS. RAINFALL
AMOUNTS WILL AVERAGE ABOUT HALF AN INCH AS THE STRONGEST
CONVECTION LIFTS NE AT 45 MPH.

AREAS OF FOG ARE LIKELY TO DEVELOP LATE THIS EVENING AND INTO THE
OVERNIGHT AS WINDS DIMINISH WITH THE FRONTAL BOUNDARY MOVING ACROSS
THE AREA. LOCALLY DENSE FOG IS POSSIBLE...ESPECIALLY ACROSS
EASTERN LI AND CT WHERE ADVECTION STRATUS/FOG IS POSSIBLE OFF THE
MARINE WATERS.

OVERNIGHT LOWS WILL BE IN THE LOW TO MID 50S...WHICH IS SEVERAL
DEGREES ABOVE NORMAL. USED A BLEND OF THE MET/MOS GUIDANCE.

&&

.SHORT TERM /6 AM SUNDAY THROUGH 6 AM MONDAY/...
LINGERING SHOWERS ACROSS EASTERN LI AND SE CT ASSOCIATED WITH A
POSSIBLE FRONTAL WAVE SHOULD COME TO AN END SUN MORNING. STRONG
COLD ADVECTION AND GUSTY WEST WINDS ON THE BACKSIDE OF THE
DEPARTING FRONTAL SYSTEM MAY PRODUCE GUSTS UP TO 30 MPH IN THE
AFT. THERE WILL BE A FEW INSTABILITY CLOUDS IN THE AFT...OTHERWISE
BECOMING MOSTLY SUNNY.

DAYTIME HIGHS WILL TOP OUT NEAR SEASONABLE LEVELS IN THE MID TO
UPPER 60S. MUCH COOLER AIR WILL WORK INTO THE REGION SUN NIGHT
WITH LOWS FALLING INTO THE UPPER 30S WELL NORTH AND WEST...TO THE
LOW TO MID 40S ELSEWHERE. THE AIR MASS SHOULD BE DRY AND MIXED
ENOUGH WITH WESTERLY WINDS TO INHIBIT FROST FORMATION. SOME OF THE
NORMALLY COOLER...SHELTERED LOCATIONS THOUGH MAY SEE SOME PATCHY
FROST. THESE LOWS ARE ABOUT 8 TO 10 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WE START OUT WITH A DEEP UPPER LEVEL TROUGH ACROSS THE NORTHEAST.
THE CENTER OF THIS WILL BE IN QUEBEC. A STRONG MERIDIONAL JET OF
80-130 KT WILL BE SHIFTING FARTHER OFFSHORE AS THE AXIS MOVES
ACROSS MONDAY NIGHT. A WEAK SURFACE TROUGH WILL BE MOVING ACROSS
AT THE SURFACE. WE WILL BE ON THE WESTERN SIDE OF THE TROUGH WITH
ANOTHER JET STREAK MOVING IN TUESDAY AND TUESDAY NIGHT. AT THE
SURFACE...THE NORTHERN EDGE OF HIGH PRESSURE MOVES ACROSS.

MORE OF A QUASI-ZONAL AND LESS AMPLIFIED FLOW SETS UP WITH THE UPPER
LEVEL JET LIFTING FARTHER NORTH FOR THE REMAINDER OF THE LONG TERM
PERIOD GOING INTO EARLY NEXT WEEKEND. HIGH PRESSURE SETTLES
SOUTHEAST OF THE REGION OFFSHORE GOING INTO WEDNESDAY...WITH ANOTHER
WARM FRONT APPROACHING IN THE AFTERNOON TO EVENING. THE FRONTAL
SYSTEM ASSOCIATED WITH THIS WEAKENS AND BECOMES RATHER DIFFUSE IN
THE MSLP ANALYSIS. THE SYSTEM LOOKS TO STALL AND WEAKEN WITH WEAK
HIGH PRESSURE EMERGING BY NEXT SATURDAY.

IN TERMS OF WEATHER...A SLIGHT CHANCE OF SHOWERS MONDAY INTO MONDAY
EVENING. THEN DRY THROUGH EARLY WEDNESDAY AFTERNOON. PRETTY LOW
TEMPS MON NIGHT...IN THE 30S TO LOWER 40S. INTERIOR AND RURAL PLACES
HAVE TEMPS DROP TO AROUND FREEZING WITH THEREBY FROST POTENTIAL WITH
SOME POSSIBILITY FROST AS WELL TUES NIGHT. THEREAFTER...A CHANCE OF
SHOWERS WILL REMAIN THROUGH FRIDAY. MAX TEMPS GENERALLY TREND FROM
BELOW NORMAL MON-TUE TO NEAR TO A LITTLE BELOW NORMAL WED AND NEAR
TO ABOVE NORMAL TOWARDS THE END OF THE WEEK. NORMAL MAX TEMPS
THIS TIME OF YEAR ARE GENERALLY IN THE UPPER 60S TO NEAR 70.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT OVER CNTRL PA WILL SLOWLY TRACK THRU THE REGION TNGT.

SHRA AND TSTM WILL DEVELOP AHEAD OF THE FRONT THIS AFTN AND EVE.
MAINLY MVFR CIGS PRIOR TO DEVELOPMENT. A CLEAR SLOT OVER NJ MAY
BRING VFR 18-20Z AT TIMES KEWR/KTEB IN THE ABSENCE OF CONVECTION.

REGENERATION OF ADDITIONAL SHRA POSSIBLE AFT 00Z AS THE FRONTAL
FORCING WILL STILL BE W OF THE AREA. AFTER MAIN WAVE OF
ACTIVITY...IFR POSSIBLE IN RESIDUAL LOW CIGS AND BR.

VFR BEHIND THE FROPA SUN MRNG.

WINDS AROUND 15-20KT THIS AFTN WITH DIRECTION IN THE 230-190 TRUE
RANGE. SOME HIGHER GUSTS AND VRB DIRECTION IN ANY TSTMS.

WINDS LIGHTEN INVOF THE FRONT...WITH SOME VRB DIRECTION POSSIBLE DUE
TO SMALL SCALE EFFECTS LEFT BEHIND FROM CONVECTION.

WINDS INCREASE OUT OF THE WNW THRU THE DAY ON SUN. SUSTAINED NEAR
20KT IN THE AFTN.

.OUTLOOK FOR 18Z SUNDAY THROUGH WED...

.SUN AFTN...VFR WITH WNW WINDS 20-25KT.

.SUN NGT...VFR WITH WNW WINDS 10-20KT.

.MON...VFR. W WINDS 10-15G15-20KT.

.TUE...VFR.

.WED-THU...MVFR OR LOWER POSSIBLE INVOF A WARM FRONT.

&&

.MARINE...
A SCA WILL REMAIN UP FOR THE OCEAN WATERS DUE TO WAVES GENERATED
BY THE SOUTHERLY FLOW THIS AFT. THE FLOW WILL THEN DIMINISH
THROUGH THE OVERNIGHT AS THE COLD FRONT MOVES ACROSS THE AREA.
SEAS THOUGH WILL BE SLOW TO SUBSIDE AND MAY ONLY BRIEFLY DROP
BELOW 5 FT SUN MORNING. BEHIND THE COLD FRONT...A STRONG WEST FLOW
WILL DEVELOP WITH SEAS AND WINDS RETURNING TO SCA CRITERIA BY SUN
AFT...SEAS OF 3 TO 6 FT AND GUSTS UP TO 30 KT. STRONG WEST WINDS
WILL LINGER INTO SUN NIGHT. THUS...THE SCA WILL BE IN EFFECT
THROUGH SUN NIGHT. THE HARBOR...BAYS AND LI SOUND WILL BE CLOSE ON
THE WIND GUSTS SUN AFT AND THE SCA MAY NEED TO BE EXPANDED TO
COVER THESE AREAS.

STARTING OUT LONG TERM...SOME HIGHER SEAS OF 4 TO 5 FT ACROSS THE
EASTERN OCEAN WATERS MON AND MON NIGHT. SUB SCA THEREAFTER THROUGH
WED BUT 5 FT SEAS WILL BRING A RETURN TO SCA CONDITIONS WED NIGHT
THROUGH FRI.

&&

.HYDROLOGY...
QPF OF 1/2 TO AROUND 1 INCH IS EXPECTED THROUGH TONIGHT. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE IN STRONGER CONVECTION.

THERE IS THE POTENTIAL FOR URBAN AND POOR DRAINAGE FLOODING IN ANY
HEAVIER CONVECTION.

NO SIGNIFICANT WIDESPREAD PRECIP EXPECTED MONDAY THROUGH
WEDNESDAY. FOR WEDNESDAY NIGHT THROUGH FRIDAY...MORE WIDESPREAD
SHOWERS ARE FORECAST. AT THIS TIME...THERE IS TOO MUCH
UNCERTAINTY TO FORECAST EXACT AMOUNTS FOR THIS EVENT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JM/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...JMC
MARINE...JM/DW
HYDROLOGY...JM/DW
Hazardous weather outlook, May 11, 5:23 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
523 AM EDT SAT MAY 11 2013

ANZ335-338-CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-
176>179-121000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
523 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT THIS
AFTERNOON MAY PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-355-CTZ007-008-011-012-NYZ078>081-121000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
523 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 11, 3:01 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
301 PM EDT SAT MAY 11 2013

NJZ002-004-006-103>108-NYZ069>075-176-178-112000-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
QUEENS-NORTHERN WESTCHESTER-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
QUEENS-SOUTHERN WESTCHESTER-WESTERN BERGEN-WESTERN ESSEX-WESTERN
PASSAIC-WESTERN UNION-
301 PM EDT SAT MAY 11 2013

...DEVELOPING THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC...
QUEENS...RICHMOND (STATEN ISLAND)...ROCKLAND...UNION AND WESTCHESTER
COUNTIES...

AT 257 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM WARWICK TO 9 MILES NORTHWEST OF
LAWRENCEVILLE...OR ALONG A LINE EXTENDING FROM WARWICK TO 9 MILES
NORTH OF EWING...AND MOVING NORTHEAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4060 7422 4059 7446 4066 7441 4067 7447
      4091 7429 4090 7428 4099 7430 4105 7445
      4119 7435 4114 7423 4122 7413 4125 7356
      4115 7361 4110 7372 4103 7367 4083 7381
      4078 7378 4056 7389 4061 7405 4049 7425

JM
Local storm report, May 11, 3:59 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT SAT MAY 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     ORANGE                  40.77N  74.24W
05/11/2013                   ESSEX              NJ   AMATEUR RADIO

            TREE DOWN ON MAIN STREET BETWEEN OAKWOOD AND GLENWOOD
            AVENUES.

&&

DS
Local storm report, May 11, 4:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
419 PM EDT SAT MAY 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     KEARNY                  40.75N  74.12W
05/11/2013                   HUDSON             NJ   SKYWARN SPOTTER

            WIRES AND LARGE TREE BRANCH DOWN ON WASHINGTON PLACE.
            TIME ESTIMATED BY RADAR.

&&

DS
Local storm report, May 11, 4:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
421 PM EDT SAT MAY 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     NUTLEY                  40.82N  74.16W
05/11/2013                   ESSEX              NJ   SKYWARN SPOTTER

            TREES DOWN ON EDGEWOOD AVENUE.

&&

DS
Local storm report, May 11, 4:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
435 PM EDT SAT MAY 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     LIGHTNING        RINGWOOD                41.11N  74.27W
05/11/2013                   PASSAIC            NJ   SKYWARN SPOTTER

            LIGHTNING STRIKE TO A CHIMNEY ON FINCH ROAD. CONFIRMED
            BY FIRE DEPARTMENT.

&&

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:01 PM EDTSpecial Weather StatementOKXBronx, Kings, New York, Richmond, Rockland, Westchester59 min
May 11, 3:08 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, New York, Queens, Richmond52 min
May 11, 3:25 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond50 min
May 11, 3:25 PM EDTSpecial Marine WarningOKX50 min
May 11, 4:00 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more45 min
May 11, 4:01 PM EDTFlash Flood WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more89 min
May 11, 4:03 PM EDTSpecial Marine WarningOKX42 min
May 11, 4:43 PM EDTAreal Flood AdvisoryOKXSuffolk62 min
May 11, 4:48 PM EDTSpecial Marine WarningOKX57 min
May 11, 6:31 PM EDTSpecial Weather StatementOKXOrange44 min

Nearby

Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.